Dumping Syndrome

Katrina Claghorn, R.D.
Ultima Vez Modificado: 1 de noviembre del 2001

Share article


Question
I am writing concerning my father who is 73 years old. He had a gastrectomy about 20 weeks ago. He had all of his stomach removed along with seven inches of his large intestine and his spleen was also removed. He had many complications after surgery. Since the surgery and his return home he has pain and abdominal cramps everyday. Attacks of diarrhea and very bad buildup of gas. He can't seem to understand that the diet may cause it all. I am looking for suggestions on what he should eat, how often he should eat, what types of exercise he needs and anything you can tell me that could ease his suffering would be greatly appreciated.  
Thank you.
JR


Answer
Katrina Claghorn, R.D., Oncology Dietitian for The University of Pennsylvania Health System, responds:

Reviewing the symptoms you listed, it would appear that your father has "dumping syndrome" which often follows gastrectomy surgery. The "gas" and diarrhea may be due to a lactose intolerance, so he should try low lactose dairy products. Also, he should eat more small frequent meals and limit the intake of foods that are high in sugar. You definitely should discuss the symptoms with you father's doctors and they can refer you to a registered dietitian who can provide you with a diet plan and symptom management suggestions.




I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información